Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 242, NWS Springfield, MO

September 18, 2010Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 18, 2010, 9:05 PM CDT for Miller County, Morgan County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2010, 9:05 PM CDT (02:05 UTC)
Expired
Sep 18, 2010, 9:45 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Miller County, MO, Morgan County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 2:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:22 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 18, 6:22 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT SAT SEP 18 2010

...UPDATE TO AVIATION...

.DISCUSSION...

FOR THE 00Z TAFS FOR KSGF/KJLN/KBBG...VFR CONDITIONS PREVAIL
ACROSS THE AREA AT THIS TIME. A FRONTAL BOUNDARY IS CURRENTLY
LOCATED ROUGHLY ALONG THE I-70 CORRIDOR WITH THUNDERSTORMS
OCCURRING ALONG THE FRONT. IN ADDITION...THERE EXISTS A LOCAL AXIS OF
INSTABILITY ALONG A KRCM-KHFJ-KROG LINE THAT IS SETTING OFF MAINLY
SHOWERS AND AN ISOLATED THUNDERSTORM. HOWEVER...AS THIS ACTIVITY
MOVES OFF THE AXIS IT DISSIPATES RATHER QUICKLY.

EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY LOCALLY TO ABATE
TOWARD SUNSET. ACTIVITY ALONG FRONTAL BOUNDARY COULD BECOME MORE
LINEAR LATER THIS EVENING...PER SPC DISCUSSION...AND MAY AFFECT
THE KAIZ AND KVIH AREAS.

OVERNIGHT...WITH LIGHT WINDS AND MOIST CONDITIONS PRESENT...EXPECT
TO SEE AREAS OF MVFR FOG TO DEVELOP ACROSS THE AREA FROM 06Z
ONWARD. ONCE FOG DISSIPATES AROUND 15Z...EXPECT VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD WITH LIGHT SOUTHEAST WINDS.

GAEDE

&&

.PREV DISCUSSION...
/ISSUED 249 PM CDT SAT SEP 18 2010/

MAIN FOCUS IN THE NEAR SHORT TERM WILL BE WITH CONVECTIVE
PRECIPITATION CHANCES AND SEVERE WEATHER CHANCES THROUGH THIS EVENING.

CU FIELD HAS DEVELOPED NICELY OVER THE PAST HOUR ACROSS WESTERN
MISSOURI AND SOUTH CENTRAL KANSAS. OUTFLOW BOUNDARY FROM PREVIOUS
CONVECTION HAS ALMOST STALLED ALONG THE NORTHERN CWA BORDER WITH
WELL DEFINED COLD FRONT LOCATED FROM CENTRAL INTO NORTHEAST KANSAS
AND ALONG THE I70 CORRIDOR IN MISSOURI. SURFACE MOISTURE AXIS WAS
LOCATED OVER EASTERN KANSAS INTO WESTERN MISSOURI. A COUPLE OF
RADAR ECHOES ALREADY STARTING TO SHOW UP ALONG THE COLD FRONT IN
NORTHEAST KANSAS AND ANOTHER ALONG THE OUTFLOW BOUNDARY JUST NORTH
OF OUR CWA IN HENRY COUNTY.

ML CAPES HAVE POOLED UP INTO THE 2500 TO 3000 J/KG RANGE ALONG THE
OUTFLOW BOUNDARY ACROSS NORTHERN CWA. WHILE WIND SHEAR REMAINS
FAIRLY WEAK...IT IS AROUND 30 KTS ALONG THE NORTHERN CWA SO COULD
SEE A HAIL THREAT WITH THE STORMS THAT DEVELOP. NORTHERN CWA HAS
RECENTLY BEEN INCLUDED IN A SEVERE THUNDERSTORM WATCH UNTIL 10 PM
CDT. IF THUNDERSTORM CLUSTERS CAN FORM...MOTION WOULD TAKE THE
CONVECTION MORE TO THE SOUTH INTO THE CWA. WOULD EXPECT ANY
CONVECTION TO WEAKEN WITH LOSS OF DAYTIME HEATING LATER THIS EVENING.

UPPER RIDGE BUILDS INTO THE AREA AND AMPLIFIES LATE SUNDAY INTO
MONDAY AND WILL LIKELY SEE DIMINISHED THUNDERSTORM CHANCES WITH
FRONTAL BOUNDARY SHIFTING TO THE NORTH. WARM TEMPERATURES ARE ALSO
EXPECTED WITH HIGHS CLIMBING BACK INTO THE UPPER 80S TO LOW 90S
FOR MOST LOCALES.

BETTER CHANCES OF RAIN WILL ARRIVE LATE IN THE WEEK AS A FRONTAL
BOUNDARY BEGINS TO PUSH THROUGH WITH UPPER RIDGE BUILDING BACK TO
OUR WEST AND TROUGH DEVELOPING OUT EAST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 18, 12:57 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT SEP 18 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

THE LIGHTNING RISK IS LIMITED.
THE RISK FOR HAIL TO THE SIZE OF QUARTERS IS LIMITED.
THE RISK FOR THUNDERSTORM WIND GUSTS TO 60 MPH IS LIMITED.
THE FLOODING RISK IS LIMITED.

DISCUSSION...

INSTABILITY WAS INCREASING ACROSS WESTERN MISSOURI AND SOUTHEAST
KANSAS EARLY THIS AFTERNOON AS TEMPERATURES WARM INTO THE MID TO
UPPER 80S WITH DEW POINTS IN THE 70S. AN OUTFLOW BOUNDARY WILL
CONTINUE TO SHIFT SOUTH INTO CENTRAL MISSOURI THIS AFTERNOON INTO
THIS EVENING WHILE A FRONTAL BOUNDARY APPROACHES A MOISTURE AXIS
OVER EASTERN KANSAS FROM THE WEST.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL AND FAR WESTERN
MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.

IN ADDITION...ALREADY SATURATED SOILS OVER MUCH OF THE AREA WILL
PRESENT A LOCALIZED FLASH FLOODING RISK IF MULTIPLE STORMS MOVE
OVER THE SAME AREA.

PORTIONS OF THE OSAGE AND LITTLE OSAGE RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY...AND
AGAIN ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS...FAR
WESTERN MISSOURI AND CENTRAL MISSOURI THROUGH THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 18, 8:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     IONIA                   38.50N 93.32W
09/18/2010                   BENTON             MO   LAW ENFORCEMENT

            POWER LINES DOWNED ONTO A HOUSE.

&&

KARDELL
Special weather statement, Sep 18, 8:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT SAT SEP 18 2010

MOZ056-057-190215-
MILLER MO-MORGAN MO-
845 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL MORGAN AND NORTHWESTERN
MILLER COUNTIES UNTIL 915 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF BARNETT...OR 5 MILES WEST OF
ELDON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BARNETT...ELDON...
ETTERVILLE AND OLEAN.

PEOPLE IN EASTERN MORGAN AND NORTHWESTERN MILLER COUNTIES...INCLUDING
ELDON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND CENTRAL MISSOURI.

BOXELL
Local storm report, Sep 18, 9:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     6 W STOVER              38.44N 93.10W
09/18/2010                   BENTON             MO   LAW ENFORCEMENT

            TREE BLOWN ACROSS THE ROAD.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:47 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Sep 18, 8:25 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan65 min
Sep 18, 9:14 PM CDTFlash Flood WarningSGFMiller, Morgan3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.